Medical Dictionary

Arthus reaction

play play
noun Ar·thus reaction \ˈär-thəs-, ȧr-ˈtu̅e̅s-\
variants: also

Arthus phenomenon

Medical Definition of Arthus reaction

  1. :  a hypersensitivity reaction that occurs several hours to days following the intradermal injection of a vaccine into an animal and is marked by the formation of antigen-antibody complexes accompanied by localized inflammation, pain, redness, and sometimes tissue destruction

Biographical Note for arthus reaction

Arthus

\ȧr-tu̅e̅s\,

Nicolas Maurice

(1862–1945), French bacteriologist and physiologist. Arthus was primarily concerned with venoms and antivenins and with coagulability and anticoagulants. In 1890 he published an article on coagulation that demonstrated for the first time the essential role of calcium in blood coagulation. In 1903, in an article reporting a study involving repeated injections of horse serum into rabbits, he reported discovery of the phenomenon of local anaphylaxis, a phenomenon that has since become identified with his name.


Seen and Heard

What made you want to look up Arthus reaction? Please tell us where you read or heard it (including the quote, if possible).